Post Surgery Blood Thinner Use

Help Support ValveReplacement.org:

D

Dianne

Guest
I have a question for all of those who received a homograft or who have knowledge about them. Did people use a blood thinner in addition to aspirin for a few months or just aspirin after their surgery?

I was released from the hospital on 7/30 with instructions only to use an 81 mg aspirin a day. I was never given Coumadin or Lovenox (sp?) injections. When my platelette count came up a little high (619 on a normal range of 130-400), I asked my doctor if that should be addressed. He increased the aspirin to 325 mg.

It seems like I remember reading or being told that I would come home on an additional thinning agent. I have also recently talked with a few people who all said they also received short term use of a blood thinner in addition to aspirin.They either had bypass or tissue valve relacement. One person who had a bypass said that she was suppose to have been on it short term, but they forgot to send her home on it. She did have a stroke a couple of months later.

Any thoughts on this? I don't want to over react. But having one stroke in the past, I am still concerned about this risk.

Dianne
 
K

Kevin M

Guest
Homografts generally do not require much anticoagulation.
When I had mine, I was on Coumadin for 3 days, then aspirin for a short time and that was it.

With my shiny new stentless, I was on Coumadin for the same time and then they switched me to 81mg of aspirin. I have been on that ever since.

The risks for clotting are low in tissue valves. I understand that many surgeons do not use Coumadin at all for tissue valve patients.

The risks with valve replacement and homografts are very low because the homograft has hemodynamic performance that is far closer to the native valve than mechanicals and is usually better than that of the stentless tisssue valves as well.

This is because there aren't as many places for cells to get "hung up" or damaged, as there is when you've got a lot of dacron and stuff in there.

I am not an authority, but based on my similar experience for both my surgeries, I would suggest this is standard procedure unless there are other medical factors that suggest otherwise.
Kev
 
M

martha

Guest
Dear Dianne,

I have a homograph and only take a baby aspirin once a day. When I was in the hospital, they gave me a blood thinner by injection. However that was only for the first three days.
 
A

Andy in Montana

Guest
Dianne's Dilemma

Dianne's Dilemma

Hello Dianne,

I had a mitral valve repair June 12th 2001 - my surgeon advised I would be on Coumadin for at least three months to err on the safe side. I'm glad he did as I've had approximately 6 mini-strokes so far - they called them TIA's. Last Friday my left arm suddenly went numb. I have had my INR levels around 3.0 and higher. My heart is in Atrial Flutter and I am having a cardioversion done on Monday morning to correct the Flutter problem. Taking the Blood thinner has been no problem for me - just like taking an aspirin - however you shouldn't take the two together. If you have doubts and want to be sure what to do - seek another opinion from your internist, cardiologist, or the surgeon.
Andy
 
Last edited:

Latest posts

Group Builder
Top